Statistical dynamical closures and subgrid modeling for inhomogeneous QG and 3D turbulence

Jorgen S. Frederiksen

Research output: Contribution to journalArticleResearchpeer-review

25 Citations (Scopus)

Abstract

Statistical dynamical closures for inhomogeneous turbulence described by multi-field equations are derived based on renormalized perturbation theory. Generalizations of the computationally tractable quasi-diagonal direct interaction approximation for inhomogeneous barotropic turbulent flows over topography are developed. Statistical closures are also formulated for large eddy simulations including subgrid models that ensure the same large scale statistical behavior as higher resolution closures. The focus is on baroclinic quasigeostrophic and three-dimensional inhomogeneous turbulence although the framework is generally applicable to classical field theories with quadratic nonlinearity.

Original languageEnglish
Pages (from-to)32-57
Number of pages26
JournalEntropy
Volume14
Issue number1
DOIs
Publication statusPublished - Jan 2012
Externally publishedYes

Keywords

  • Inhomogeneous closures
  • Statistical dynamics
  • Subgrid modeling
  • Turbulence

Cite this